Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Columbia, SC

April 17, 2002Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 17, 2002, 5:56 PM EDT for Lexington County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 5:56 PM EDT (21:56 UTC)
Expired
Apr 17, 2002, 6:45 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lexington County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:08 PM EDTHail 0.75Gilbert, SCSheriff reported ambulance driver called in dime size hail and heavy rain on U.S.1 heading toward Leesville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 172156
SVRCAE
0SCC063-172245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    WESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT.

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LEESVILLE...DRIFTING      
  EAST AT LESS THAN 10 MPH. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...        
  THE AREA BETWEEN LAKE MURRAY AND GILBERT

LCV/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:22 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 17, 2:22 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT WED APR 17 2002

WEAK LOW LEVEL CONVERGENCE CSRA/UPDATE THIS AFTERNOON/EVENING. CU
DEVELOPING ACROSS REGION. AIRMASS MODERATELY UNSTABLE SURFACE BASED
LI AROUND -6. TOTALS TOTALS INDEX AROUND 50...EXPECT SCATTERED
THUNDERSTORMS THIS AFTERNOON DIMINISHING AFTER SUNSET. DEWPOINTS
HIGH TODAY...UPPER 60S. GUIDANCE TEMP COOL BIAS WILL GO ABOVE...LOW
TO MID 60S.  MODELS SHOW DECREASE IN LOW LEVEL MOISTURE
THU...WARMING NOTED AT 500MB...UPPER LEVEL SHORT WAVE NOW OVER TN
EXPECTED TO WEAKEN AS IT MOVES ACROSS SOUTH CAROLINA LATE IN THE
DAY. WILL GO WITH ISOLATED AFTERNOON THUNDERSTORMS...WARM AFTERNOON
TEMPS AND LOWS CONTINUE ABOVE GUIDANCE.  LOW TO MID LEVEL WIND
FIELDS INCREASING FRI...850MB MOISTURE TRANSPORT INTO AREA NOTED.
UPPER RIDGE BECOMING FLAT...NO SIGNIFICANT TRIGGER EXPECTED...EXCEPT
SEA BREEZE FRONT AND WEAK LOW LEVEL CONVERGENCE. WILL GO CHANCE
AFTERNOON THUNDERSTORMS EAST ZONES/ISOLATED ELSEWHERE....HIGH TEMPS
NEAR 90.

EXTENDED...

MODEL ENSEMBLES...SUGGEST FLAT UPPER RIDGE HOLDING ACROSS
SOUTHEASTERN STATES WITH WEAK SHORT WAVES MOVING ACROSS AREA AND
HIGHER LOW LEVEL MOISTURE. WEAK COLD FRONT APPROACHING AREA LATE SAT
INTO SUN....MAY ACT AS A TRIGGER. ANOTHER FRONT POSSIBLE EARLY NEXT
WEEK...ALTHOUGH EXPECTED TO STAY NORTH OF AREA. MRF MAX/MIN TEMPS
APPEAR TOO LOW...WILL GO ABOVE BUT ADD CHANCE AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH MONDAY THEN PARTLY TO MOSTLY SUNNY THROUGH
MIDWEEK. BEST CHANCE RAIN SUN.

FCSTID = 19
CAE   65  89  66  89 /  20  20  20  30
AGS   61  89  62  89 /  20  20  20  20
SSC   65  88  66  89 /  20  20  20  30
OGB   66  88  67  89 /  20  20  20  30

.CAE...
GA...NONE.
SC...NONE.

AWP

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.